False-positive results on colorimetric carbon dioxide analysis in neonatal resuscitation

Potential for serious patient harm

S. M. Hughes, B. L. Blake, S. L. Woods, C. U. Lehmann

Research output: Contribution to journalArticle

Abstract

A term infant requiring resuscitation was found to have a false-positive color change on a colorimetric carbon dioxide device as a result of administration of epinephrine via an endotracheal tube. Using models of direct application and vapor exposure with a test lung, we discovered that epinephrine, atropine, infasurf and naloxone may result in false-positive color change. This false-positive response may lead to delayed recognition of esophageal intubation.

Original languageEnglish (US)
Pages (from-to)800-801
Number of pages2
JournalJournal of perinatology : official journal of the California Perinatal Association
Volume27
Issue number12
DOIs
StatePublished - Dec 2007

Fingerprint

Patient Harm
Carbon Dioxide
Resuscitation
Epinephrine
Color
Naloxone
Atropine
Intubation
Equipment and Supplies
Lung
calfactant

ASJC Scopus subject areas

  • Obstetrics and Gynecology
  • Pediatrics, Perinatology, and Child Health

Cite this

False-positive results on colorimetric carbon dioxide analysis in neonatal resuscitation : Potential for serious patient harm. / Hughes, S. M.; Blake, B. L.; Woods, S. L.; Lehmann, C. U.

In: Journal of perinatology : official journal of the California Perinatal Association, Vol. 27, No. 12, 12.2007, p. 800-801.

Research output: Contribution to journalArticle

@article{124aa5e14f744917bcb776c102436aed,
title = "False-positive results on colorimetric carbon dioxide analysis in neonatal resuscitation: Potential for serious patient harm",
abstract = "A term infant requiring resuscitation was found to have a false-positive color change on a colorimetric carbon dioxide device as a result of administration of epinephrine via an endotracheal tube. Using models of direct application and vapor exposure with a test lung, we discovered that epinephrine, atropine, infasurf and naloxone may result in false-positive color change. This false-positive response may lead to delayed recognition of esophageal intubation.",
author = "Hughes, {S. M.} and Blake, {B. L.} and Woods, {S. L.} and Lehmann, {C. U.}",
year = "2007",
month = "12",
doi = "10.1038/sj.jp.7211831",
language = "English (US)",
volume = "27",
pages = "800--801",
journal = "Journal of Perinatology",
issn = "0743-8346",
publisher = "Nature Publishing Group",
number = "12",

}

TY - JOUR

T1 - False-positive results on colorimetric carbon dioxide analysis in neonatal resuscitation

T2 - Potential for serious patient harm

AU - Hughes, S. M.

AU - Blake, B. L.

AU - Woods, S. L.

AU - Lehmann, C. U.

PY - 2007/12

Y1 - 2007/12

N2 - A term infant requiring resuscitation was found to have a false-positive color change on a colorimetric carbon dioxide device as a result of administration of epinephrine via an endotracheal tube. Using models of direct application and vapor exposure with a test lung, we discovered that epinephrine, atropine, infasurf and naloxone may result in false-positive color change. This false-positive response may lead to delayed recognition of esophageal intubation.

AB - A term infant requiring resuscitation was found to have a false-positive color change on a colorimetric carbon dioxide device as a result of administration of epinephrine via an endotracheal tube. Using models of direct application and vapor exposure with a test lung, we discovered that epinephrine, atropine, infasurf and naloxone may result in false-positive color change. This false-positive response may lead to delayed recognition of esophageal intubation.

UR - http://www.scopus.com/inward/record.url?scp=36549057125&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=36549057125&partnerID=8YFLogxK

U2 - 10.1038/sj.jp.7211831

DO - 10.1038/sj.jp.7211831

M3 - Article

VL - 27

SP - 800

EP - 801

JO - Journal of Perinatology

JF - Journal of Perinatology

SN - 0743-8346

IS - 12

ER -